Tardive Dyskinesia: A Movement Disorder That Can Be Induced by Your Medications

Paul Ballas Health Guide
  • Today’s blog will look at a medication-induced movement disorder called tardive dyskinesia. I want to make clear that this information is not intended as clinical advice; please see a physician if you think you are having any side effects from your medication.

    Tardive dyskinesia (TD) is a movement disorder induced by antipsychotic medications, and it is usually characterized by involuntary, abnormal movements of the jaw and tongue and can also involve the arms, legs, and trunk. Roughly 75 percent of patients with TD have movement disorder symptoms in the mouth or face. Usually this looks like puckering, lip-smacking, or grimacing. The movements themselves come in a variety of forms. Sometimes patients with TD have continuous, sinuous, slow movements, as is the case in what’s called athetoid, which tend to develop in younger patients. Sometimes the movements are nonrepetitive, rapid, jerky movements (what’s known as choreiform).
    Add This Infographic to Your Website or Blog With This Code:

    Timing is an important consideration in tardive dyskinesia. A patient would need to have the above symptoms for at least four weeks to be called TD. Usually these symptoms become present after someone has been on antipsychotic medications for 2 months or more. They can occur after only a month of treatment in patients 60 or over. These symptoms can also occur within four weeks of discontinuing oral medication or 8 weeks if the medication came in the depot form. TD often occurs gradually over the course of several years.

    TD occurs most commonly with older people and from typical antipsychotic medications, like haloperidol; it can occur in 20-30 percent of people treated with these medications. One of the strongest risk factors for TD is age. In patients over 55, TD occurs three-five times more commonly than in younger patients. Other risk factors include the duration of antipsychotic medication use and female gender.

    As newer antipsychotic medications are increasingly prescribed, TD is being seen less in patients undergoing treatment for schizophrenia. Sometimes these movement disorders continue long after the medication that caused it has been discontinued. There are several treatment strategies that are available. Usually they are tied to the specific medication that induced the tardive dyskinesia, the length of its use, the specific symptoms the patient was being treated for, and the current symptoms.

    As the newer, atypical antipsychotics become more widely used, patients will hopefully have to worry less about this specific movement disorder. These medications are not without serious side effects. A future blog will explore the most common side effects of these atypical antipsychotic medications and what impact they have on the lives of people taking them.

    Questions about schizophrenia? Share them with us in the schizophrenia message boards.
Published On: January 03, 2007